does lithium affect mental function?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

clic
Regular Member


Date Joined Apr 2005
Total Posts : 114
   Posted 5/4/2005 7:14 PM (GMT -7)   
HI everyone
 
Has anyone been on Lithium and experienced cognitive slowing? Since increasing my dose from 600 to 900 I have had troubles spelling, finding words, probs with memory and speech. I had an appt with my pdoc today but there was a fire therefore they cancelled my appt and can't get me in til next week! Yikes, I am working full time and need to get on my game, so many mistakes!!!
 
Thanks,
Shannon

Ellie 1
Veteran Member


Date Joined Apr 2005
Total Posts : 1291
   Posted 5/5/2005 6:06 AM (GMT -7)   
I don't know about anyone else, and you must consider it's been fifteen years since I've taken it, but yes, I did experience that. Which is why I'm so suspicous of med's now. Many of them have that effect in my opinion. They've put me on abilify and I can't find anyone else on this stuff to ask about before I take it.

psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 5/6/2005 1:28 PM (GMT -7)   
It definitely can!  When is the last time you had your blood level checked since the increase?  You may have too much, or like me just can't tolerate it.


psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 5/6/2005 1:32 PM (GMT -7)   
Oh, and you might want to cut it back to 600 until you can be seen; nurses don't have the luxury of making mistakes!

clic
Regular Member


Date Joined Apr 2005
Total Posts : 114
   Posted 5/6/2005 9:43 PM (GMT -7)   
Thanks Ellie and Shannon.
Now I have been getting headaches, but I think that is b/c I am dehydrated, not good I know. Today I felt like the fog was kind of lifting. I have a standing order at the lab so I think I will just go down there and get a level drawn, the pdoc doesn't appear to be too concerned making me wait almost 3 weeks to check in with me after I have increased my dose. I am not pleased to say the least and will be discussing this with him. Do you think having levels drawn a week after the increase sounds about right?I don't think I'm toxic b/c I do not have any other signs and symptoms. Oh, my goodness, by the way, I am working in a dentist office, administration, not nursing yet! The worst I can do is screw up paper work, and that can be fixed. I have also just been going slower, that takes the pressure off and therefore the mistakes less. Thanks again guys for your thoughts...
Shannon
(ps-sorry Ellie, I have no experience with Abilify. I will say though that initially the side effects are incapacitating for many of these drugs (I've rtied a lot) but they do subside if you can just hang in there...)

psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 5/7/2005 5:46 AM (GMT -7)   

Hi, Shannon!

I didn't really think you were toxic - yet, but it would be a good idea to see where you are, since you are having trouble.  I absolutely hated that; it never completely went away for me at therapeutic dose.  Depakote was much cleaner and was very a very effective stabilizer; only problem was significant weight gain and I lost most of the hair in front, around forehead and temples in a span of two months!!!  Needless to say, I stopped.  The last stabilizer I tried was Trileptal and once I got through the bad dizziness and vomiting (started at too high a dose), for a couple of days, it was stellar!  Very effective on mania, absolutely no side effects for me.  It does not have the weight gain that the others have, no congitive slowing (I take all mine at night with Seroquel - knocks me on my ass and sleep like a baby!).  No blood work, either.  It's a newer twist on Tegretol.  I'm sure Dana can explain more.  If you can't tolerate the lithium, you do have choices.  Not all side effects happen to everyone, so experimentation is a good thing to find the right one for you.

You know that lithium will dehydrate you very quickly if you don't constantly drink water, right?  Usually it makes people so thirsty, they don't have a choice!!  Dehydration can also contribute to the cognitive slowing, if bad enough, of course not to that extent by itself, but please do drink enough water (I still carry a bottle of water everywhere, habit I started many years ago a a result of lithium tx).

Oh, good that you aren't a clinical nurse right now, LOL!  I know it sucks doing paperwork, tho!

Keep us informed, OK?  I hope you are doing well otherwise.  Are you sleeping?  Does your doc have you on anything else?

Talk to you later,

Shannon :-)

 


clic
Regular Member


Date Joined Apr 2005
Total Posts : 114
   Posted 5/7/2005 2:15 PM (GMT -7)   

HI Shannon

All side effects aside, I feel great! My mood is stable, I haven't felt this way, well, ever! Yes, I am bad about not drinking enough water, and interestingly, I don't get thirsty, which doesn't help. I have been drinking more since the headaches and remind myself that it is a must!Initially I also retain a lot of water-my pdoc offered me a diuretic, but honestly, I would rather wait it out(no more drugs!!!). And sure enough, it is less severe as time goes on. I can handle short term side effects, cuz I know the end is in sight! Except for Zyprexa, which worked great but caused significant weight gain. Anyhow I sleep REALLY well. I take my lith in 2 doses, and save the seroquel and mirapex for bedtime. Boy, do I know what you mean about knock your a** out! The seroquel sedates me big time. I sometimes take a benzo if I get akasthisia, love that stuff too. I can see how people become addicted! HOwever, it is for emergs only given the dependency issues. Have you had akathisia? Nasty. Interestingly, I was taking too much Mirapex (that's for the depression) and become super irritated. He wanted to bump up my seroquel, but I refused b/c the akathisia was so bad (before the benzos) and I also did not want to take benzos to counteract the seroquel side effects. Sure enough, lowered my mirapex and now I' m great!!! It is such a game , playing around with these meds. All I can think is that by going through this, it will make me an even better nurse...

Thank you so much for your thoughts, love talking to you guys here! I definitely know what to suggest to pdoc if this tx doesn't pan out-the Lamictal seems particularly interesting!!

Shannon


psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 5/7/2005 4:07 PM (GMT -7)   
Shannon, that's great!  It's SUCH a good feeling (provided it's without depession, of course!).
 
It's intresting you don't get thirsty.  As far as akasthesia, I haven't experienced that on these meds.  I sometimes get a nasty time with restless leg synrome with higher doses of Seroquel - I have cut back a little for now, but usually within 45-60 minutes I am in a coma!  I usually sleep 8-9 hours to feel good, anything less and I don't.  High maintenance, you bet LOL!
 
Anyway, I am glad it's getting better and most of all that you are feeling good!
 
 
 
 
 
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 7:21 AM (GMT -7)
There are a total of 2,733,451 posts in 301,123 threads.
View Active Threads


Who's Online
This forum has 151260 registered members. Please welcome our newest member, TiredOfIssues.
282 Guest(s), 6 Registered Member(s) are currently online.  Details
tickbite666, dolly23, w0hll, pmm73, rockyfords, straydog


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer